Alert archive / Idaho / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Pocatello, ID

July 26, 1998Oneida County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 26, 1998, 3:04 PM MDT for Oneida County, Idaho. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1998, 3:04 PM MDT (21:04 UTC)
Expired
Jul 26, 1998, 4:05 PM MDT
In force
61 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Oneida County, ID

The radar

The Pocatello radar (KSFX), 102 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1998-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1998-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 262105
FFWPIH
IDC071-262205-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
304 PM MDT SUN JUL 26 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ONEIDA COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 405 PM MDT

* AT 300 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 5 MILES NORTHWEST OF MALAD...
  NEARLY STATIONARY OVER ELKHORN CREEK.  THIS STORM CONTINUES TO
  PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE IN THE
  VICINTY OF ELKHORN CREEK AND ELKHORN ROAD.

*

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THIS STORM IS LIKELY TO
PRODUCE FLOODING OF E@LKHORN CREEK...NEARBY ROADS AND LOW-LYING AREAS.

DSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:10 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 26, 2:10 PM MDT, 54 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
210 PM MDT SUN JUL 26 1998

WEAK TO MODERATE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG
DEFORMATION ZONE STRETCHING ACROSS CENTRAL MOUNTAINS OF ID AND
ISOLATED SHOWERS OVER THE CARIBOU AND EASTERN PORTIONS OF THE SOUTH
CENTRAL HIGHLANDS.  WV SATELLITE IMAGERY SHOWS MONSOON MOISTURE NEARLY
STATIONARY OVER EXTREME SOUTHEAST CORNER OF ID SO LOOKS LIKE BEST AREA
FOR SIGNIFICANT RAIN AMOUNTS.  DEFORMATION ZONE CONTINUES TO STRETCH
MONSOON MOISTURE AND SLOWLY SHIFT NORTH WITH BUILDING HEIGHTS THIS
AFTERNOON.  12Z MODEL SUITE INDICATING PERSISTENCE IS A GOOD FORECAST
THROUGH TUESDAY WITH ISOLATED SHOWERS AND STORMS MAINLY OVER ELEVATED
TERRAIN.  A WEAK SHORTWAVE WORKING NORTH OUT OF UT/NV WILL INCREASE
CHANCES OF PRECIPITATION SLIGHTLY FOR TUES...SO WILL BUMP POPS UP
SLIGHTLY FOR TUESDAY AFTERNOON.  HEIGHTS AND THICKNESS OVER EAST ID
ASSOCIATED WITH BROAD RIDGING WILL REMAIN RELATIVELY UNCHANGED THROUGH
TUES SO LITTLE CHANGE TO TEMPS THROUGH THE PERIOD.  DSH

.WSR88D KSFX OPERATIONAL...VCP21.

IDA UU 056/092 056/092 056 020--
PIH UU 057/093 057/093 057 020--

Nearby

Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.